Offbeat

FDA warns about acetaminophen

WASHINGTON — The Food and Drug Administration is asking doctors to stop prescribing combination drugs with more than 325 mg of acetaminophen, citing the risk of liver damage.

“There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury,” the FDA said in a statement Tuesday.

The government agency is recommending health professionals stop prescribing and dispensing combination drugs that contain more than 325 mg of acetaminophen per dose. A combination drug contains two or more drugs.

VicodinAcetaminophen is often used in combination with opioids such as oxycodone (Percocet), hydrocodone (Vicodin) and codeine (Tylenol with Codeine).

The warning does not apply to over-the-counter drugs such as Tylenol, which contains acetaminophen. But the FDA said it will address over-the-counter acetaminophen products in another regulatory action.

“Many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much,” the FDA said.

Health risks

“Acetaminophen overdose is one of the most common poisonings worldwide,” according to the National Institutes of Health.

Taking too much of this pain reliever can lead to liver failure or death.

The FDA has set the maximum limit for adults at 4,000 milligrams per day. One gel tablet of Extra Strength Tylenol, for example, contains 500 mg.

Those who have suffered severe liver damage from acetaminophen include people who took more than the prescribed dose, those who took more than one acetaminophen product at the same time, and those who drank alcohol while taking acetaminophen products, the FDA said.

In 2011, the FDA started asking manufacturers to limit the amount of acetaminophen in prescription combination drugs to 325 mg per capsule or tablet by January 2014. While more than half of the manufacturers agreed, some combination drugs with higher amounts of acetaminophen remain on the market.

For more on this CNN story, click here.

VIEW & ADD COMMENTS

2 Comments to “FDA warns about acetaminophen”

    My View said:
    January 15, 2014 at 9:47 AM

    Oxycodone (Percocet), hydrocodone (Vicodin) and codeine and they're worried about Acetaminophen, LOL.

    autismepi said:
    January 15, 2014 at 8:15 PM

    Liver damage is not the only thing to be concerned about. A well done, yet largely ignored study showed that children exposed to prolonged prenatal use of acetaminophen had substantially adverse developmental outcomes at 3 years of age (autism phenotypes).
    http://www.reuters.com/article/2013/11/22/us-too-

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Advertisement

Advertisement